Arkansas, 2009

Hail in Arkansas, June 28, 2009

June 28, 2009 · NWS LZK · 2 events in 2 counties and zones

High pressure exited to the east on the 28th. Scattered thunderstorms popped up around a cold front advancing into the southern part of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

High pressure exited to the east on the 28th. Scattered thunderstorms popped up around a cold front advancing into the southern part of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 28, 1:55 PM CST, 25 minutes earlier.

Area forecast discussion, Jun 28, 1:55 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
255 PM CDT SUN JUN 28 2009

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
THE FNTL BNDRY/WIND SHIFT LN HAS WORKED S OF AR AT MID AFTN. DRIER
AIR STILL LAGGING SOMEWHAT BEHIND THE BNDRY...MAINLY NOTED OVR NRN
AR ATTM. WDLY SCTD SHRA/TSRA HAVE FORMED OVR PARTS OF WRN AND SRN AR
THIS AFTN...WHERE MORE SIG MOISTURE AND INSTABILITY RESIDES.

DRIER AIR WL CONT TO WORK SWD INTO AR TNGT AND MON. WL LEAVE SOME
LINGERING RAIN CHCS IN FOR SRN AR EARLY TNGT. EXPECT RELATIVELY
QUIET CONDS TO PREVAIL THRU THE REMAINDER OF THE SHORT TERM.

UPR FLOW IS PROGGED TO RMN NWLY THRU THE PD. SEVERAL WEAK SHRTWV/S
WL DROP SEWD ACRS THE REGION...BUT LIMITED MOISTURE WL KEEP THE CHCS
OF ORGANIZED PRECIP LIMITED. A WEAK FNT WL DROP SWD THRU AR LATE TUE
NGT AND WED...JUST BRINGING SOME CLOUDS AND SOME DRIER AIR.
&&

.LONG TERM...THURSDAY THROUGH SUNDAY
PERIOD INITIATES WITH SIMILARITIES ON A SYNOPTIC SCALE...SHOWING A
CLOSED LOW OVER THE EASTERN GREAT LAKES AND RIDGE BREAKING DOWN
ACROSS THE DESERT SOUTHWEST. THIS POSITIONS ARKANSAS IN NORTHWEST
FLOW BETWEEN THESE TWO FEATURES...WHICH IS WHERE THE DIFFERENCES IN
MODELS BEGIN. GFS INDICATES SEVERAL IMPULSES PUSHING CONVECTION
SOUTH INTO THE STATE EARLY IN THE PERIOD...WHERE AS THE ECMWF KEEPS
THE REGION DRY THROUGH LATE FRIDAY.

THE SLOWER ECMWF IS FAVORED IN THIS SITUATION...AND HAVE OPTED TO
LEAVE POPS JUST BELOW SLIGHT INTO FRIDAY...INCREASING THROUGH THE
END OF THE PERIOD. EVEN WITH THE GFS SOLUTION...QPF WOULD BE LIMITED
AND MAINLY DIURNALLY DRIVEN. RAIN CHANCES WILL BE BEST DURING THE
WEEKEND AS RIDGE MOVES WELL TO THE WEST AND MOISTURE INCREASES.
HOWEVER...WITH THE CHANCE THIS SCENARIO COULD BE PUSHED BACK IN
FUTURE MODEL RUNS...KEPT POPS HIGHEST AT 30 PERCENT.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...44 / LONG TERM...61
Hazardous weather outlook, Jun 28, 8:18 AM CST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
918 AM CDT SUN JUN 28 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-291000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
918 AM CDT SUN JUN 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A SURFACE COLD FRONT WILL CONTINUE TO MOVE SOUTHWARD THROUGH THE
STATE TODAY...REACHING NORTHERN LOUISIANA BY SUNSET. SCATTERED
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE BOUNDARY WITH THE BEST
OF PRECIPITATION ACROSS THE SOUTH. AN ISOLATED STORM MAY BECOME
STRONG BUT THE THREAT OF SEVERE WEATHER IS MINIMAL.

THE FRONT WILL ALSO BRING SOME RELIEF FROM THE STEAMY CONDITIONS OF
LATE AS SLIGHTLY COOLER MOVES INTO THE STATE. THE BIGGEST AND MOST
NOTICEABLE DIFFERENCE WILL BE IN THE HUMIDITY LEVELS AS DRIER AIR
WILL SLOWLY FILTER INTO THE STATE IN THE WAKE OF THE FRONT.

HEAT INDICES OVER 100 DEGREES WILL STILL BE POSSIBLE OVER CENTRAL
AND ESPECIALLY SOUTHERN ARKANSAS THIS AFTERNOON BEFORE THE COOLER
AND DRIER AIR ARRIVES. NO HEAT RELATED ADVISORIES ARE EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE FRONTAL BOUNDARY IS EXPECTED TO STALL OUT OVER CENTRAL LOUISIANA
ON MONDAY. HIGH PRESSURE WILL BE THE MAIN FEATURE AFFECTING ARKANSAS
THROUGH MID WEEK...KEEPING TEMPERATURES CLOSER TO NORMAL VALUES FOR
THE EARLY PART OF THE SUMMER. ALTHOUGH IT WILL STILL BE WARM...LOWER
DEW POINT TEMPERATURES WILL KEEP THE OPPRESSIVE HUMIDITY LEVELS AT
BAY AT LEAST THROUGH THE MIDDLE PART OF THE WEEK. CONDITIONS WILL
MOSTLY BE DRY...WITH ONLY A LOW CHANCE OF ISOLATED AFTERNOON TO
EARLY EVENING CONVECTION EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

56

In the hours before

Special weather statement, Jun 28, 2:17 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
317 PM CDT SUN JUN 28 2009

ARZ052-053-282100-
CLARK-PIKE-
317 PM CDT SUN JUN 28 2009

...SIGNIFICANT WEATHER ALERT FOR CLARK AND PIKE COUNTIES UNTIL 400 PM
CDT...

AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA IF STRONG THUNDERSTORMS...8 MILES SOUTHWEST OF AMITY...
MOVING SOUTHEAST AT 10 MPH.

SMALL HAIL...WIND GUSTS UP TO 40 MPH...DANGEROUS LIGHTNING AND HEAVY
RAIN ARE EXPECTED WITH THIS STORM.

59

The radar

The Little Rock radar (KLZK), 96 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hot Spring

When
June 28, 2:20 PM CST
Where
Hot Spring County, Friendship
Measured
0.75 in hail
Reported by
Public
Coordinates
34.220, -93.000

Hail, Clark

When
June 28, 2:40 PM CST
Where
Clark County, 2 mi N of Arkadelphia
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.149, -93.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179570, 179569.